Alert archive / Hawaii / High Surf Advisories in 2021

High Surf Advisory 16, NWS Honolulu, HI

March 8, 2021Honolulu County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf advisory at Mar 8, 2021, 8:07 PM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Mar 8, 2021, 8:07 PM HST (06:07 UTC)
Expired
Mar 9, 2021, 3:13 PM HST
In force
19 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI

The radar

The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 6.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2021-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 783 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2021-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
783 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

673 
WHHW40 PHFO 090607
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
807 PM HST Mon Mar 8 2021

...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Persistent fresh to strong trade winds over and upstream of the
islands will produce advisory level surf along east facing shores. 

HIZ002-008-009-012-017-020-024-025-091915-
/O.NEW.PHFO.SU.Y.0016.210309T0607Z-210310T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
807 PM HST Mon Mar 8 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST TUESDAY...

* WHAT...8 to 10 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui  
  and the Big Island.

* WHEN...Until 6 PM HST Tuesday.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
2 follow-up statements
601 
WHHW40 PHFO 091355
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
355 AM HST Tue Mar 9 2021

...HIGH SURF ADVISORY FOR THE EAST FACING SHORES OF KAUAI OAHU
MOLOKAI MAUI AND THE BIG ISLAND...

.Persistent fresh to strong trade winds over and upstream of the
islands will produce advisory level surf along east facing shores.

HIZ002-008-009-012-017-020-024-025-100300-
/O.CON.PHFO.SU.Y.0016.000000T0000Z-210310T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
355 AM HST Tue Mar 9 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WHAT...8 to 10 foot surf along east facing shores.

* WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui 
  and the Big Island.

* WHEN...Until 6 PM HST.

* IMPACTS...Moderate. Expect strong breaking waves, shore break, 
  and strong longshore and rip currents making swimming 
  difficult and dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
941 
WHHW40 PHFO 100113
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
313 PM HST Tue Mar 9 2021

HIZ002-008-009-012-017-020-024-025-100215-
/O.CAN.PHFO.SU.Y.0016.000000T0000Z-210310T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Molokai Windward-
Maui Windward West-Windward Haleakala-South Big Island-
Big Island North and East-
313 PM HST Tue Mar 9 2021

...HIGH SURF ADVISORY IS CANCELLED...

Surf heights along east facing shores are below advisory criteria.
Therefore the High Surf Advisory was cancelled.

$$

RCB

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 8, 4:02 PM HST, 4 hours 5 minutes earlier.

Area forecast discussion, Mar 8, 4:02 PM HST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
402 PM HST Mon Mar 8 2021

.SYNOPSIS...
Widespread clouds and showers expected through at least Tuesday
night, potentially longer, as an upper level disturbance
interacts with moisture moving in from the east and south. Breezy
trade winds will give way to lighter winds by midweek as a surface
trough develops near the islands. Winds will strengthen again
with drier weather expected this weekend.

&&

.DISCUSSION...
Water vapor imagery shows an upper trough about 250 miles west of
Kauai. Infrared satellite shows midlevel and high clouds
persisting along the eastern flank of the low covering most of the
state this afternoon. 00Z soundings show 500 mb temperatures
ranging from -10 C at Hilo to -14 C at Lihue. At the surface, a
1036 mb high is centered far north to the northeast is driving
fresh to strong trade winds statewide. The trades are driving
clouds and showers east to west. MIMIC Total Precipitable Water
satellite shows PW values around 1.4 to 1.5 inches moving over Big
Island through Oahu to near 1.3 inches over Kauai. The
combination of the cold temperatures aloft and incoming moisture
will result in an extended period of heavy showers and
thunderstorms through mid week that could impact any island at
this point. Therefore, the Flash Flood Watch that includes the
entire state through Tuesday night. A Winter Weather Advisory is
also in effect above 11 kft on the Big Island Summits through
early Tuesday morning due to merging layered clouds expected to
fill today. Trade winds will focus more of the heavy rainfall over
windward slopes, but all portions of the state could be impacted
by the flash flooding. This overall weather pattern will change
very little through early Wednesday.

Differences between the GFS and ECMWF in the development of a
surface trough/low on Wednesday could vary the forecast
considerably from this point on. The GFS has a cutoff surface low
spinning out of the trough on Thursday and dragging most of the
moisture north of the state, whereas the ECMWF develops a weaker
trough just west of the state and keeps the upstream moisture
moving in. Depending on which scenario develops will result in
either the Flash Flood Watch ending or continuing into Wednesday
or Thursday. The GFS scenario will also result in winds weakening
and becoming light and variable Thursday and Friday, while the
ECMWF keeps winds at the moderate to fresh east southeast flow.

A strong high will set up far north of the state this weekend and
quickly force the remnant moisture to the southeast away from the
islands. Expect an increase in trade winds and a decrease in
showers this weekend.

&&

.AVIATION...
An area of enhanced moisture will continue to spread over the
islands from the southeast this evening trough tonight.
Widespread shower activity, heavy at times, will lead to periodic
MVFR ceilings and visibility, especially along windward sides of
all islands and over elevated terrain. Expect isolated IFR
conditions to occur with any of the heavier bands of showers,
along with isolated thunderstorms.

Breezy easterly winds will generate tempo moderate turbulence
below 8000 feet over and immediately west of mountains.

AIRMET SIERRA remains in effect above 2000 feet for north thru
east facing slopes of the Big Island, Maui, Molokai Oahu, and
Kauai due to mountain obscuration from clouds and showers.

AIRMET TANGO remains in effects below 8000 feet for areas
west of mountains due to tempo moderate turbulence.

&&

.MARINE...
A strong high pressure system far north of the Hawaiian islands
will continue to produce fresh to strong trade winds across the
region through Tuesday morning. An upper level disturbance will
produce a surface trough over the central islands, disrupting the
trade wind pattern from Tuesday through Thursday. Stronger trade
winds return from Friday into the weekend as the surface trough
weakens over the area.

Strong trade winds will continue to keep a Small Craft Advisory
in effect for all local waters through 6 AM HST Tuesday morning.
The SCA will likely be cancelled on Tuesday as trade winds
decrease and easterly seas lower. The High Surf Advisory (HSA)
was cancelled this afternoon due to surf below advisory thresholds.

Surf heights will remain elevated along east facing shores this
week due to a combination of trade wind seas and a small
northerly swell wrapping into east facing shores. Surf heights
along east facing shores will remain elevated in some areas even
as trade wind speeds drop from Tuesday through Thursday, due to
uncertainties in the strength of the surface trough affecting the
trade wind fetch area. The north swell will continue to slowly
decline over the next few days. Diminishing northerly swells will
cause surf heights along north and west facing shores to decrease
from Tuesday into Friday. A new north to northeast swell will
build larger surf heights along north and east facing shores by
this weekend. Small surf is expected along most south facing
shores through the week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late Tuesday night for all Hawaii
islands.

Winter Weather Advisory until 6 AM HST Tuesday for Big Island
Summits.

Small Craft Advisory until 6 AM HST Tuesday for all Hawaiian
waters-

&&

DISCUSSION...Foster
AVIATION...Thomas
MARINE...Bohlin

In the hours before

Local storm report, Mar 8, 4:55 PM HST, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
455 PM HST MON MAR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     BLIZZARD         2 N KAUPAKULUA          20.91N 156.29W
03/08/2021                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY EMERGENCY MANAGEMENT AGENCY RELAYS REPORTS
            THAT WATER HAS OVERTOPED THE KAUPAKULUA DAM. NUMEROUS
            EVACUATIONS HAVE BEEN ORDERED DOWNSTREAM OF THE DAM IN
            HAIKU AND PAUWELA.

&&

AHUE
Local storm report, Mar 8, 4:57 PM HST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
457 PM HST MON MAR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      2 N KAUPAKULUA          20.91N 156.29W
03/08/2021                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY EMERGENCY MANAGEMENT AGENCY RELAYS REPORTS
            THAT WATER HAS OVERTOPED THE KAUPAKULUA DAM. NUMEROUS
            EVACUATIONS HAVE BEEN ORDERED DOWNSTREAM OF THE DAM IN
            HAIKU AND PAUWELA.

&&

AHUE
Local storm report, Mar 8, 5:02 PM HST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
502 PM HST MON MAR 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     FLASH FLOOD      2 N KAUPAKULUA          20.91N 156.29W
03/08/2021                   MAUI               HI   EMERGENCY MNGR

            MAUI COUNTY EMERGENCY MANAGEMENT AGENCY REPORTS THAT THE
            HANA HIGHWAY IS CLOSED FROM PEAHI RD NEAR HAIKU TO
            KEANAE.

&&

AHUE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 2:42 PM HSTFlash Flood Warning Considerable damage threatHFOKalawao5 hr
Mar 8, 9:32 PM HSTAreal Flood AdvisoryHFOKalawao33 min
Mar 8, 10:05 PM HSTFlash Flood WarningHFOKalawao5 hr
Mar 8, 10:55 PM HSTAreal Flood AdvisoryHFOKauai6 hr
Mar 9, 5:02 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Mar 9, 8:05 AM HSTAreal Flood AdvisoryHFOHonolulu28 min
Mar 9, 8:09 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 8:22 AM HSTSpecial Weather StatementHFOHonolulu53 min
Mar 9, 8:33 AM HSTFlash Flood WarningHFOHonolulu117 min
Mar 9, 9:15 AM HSTSpecial Weather StatementHFOHonolulu30 min
Mar 9, 9:59 AM HSTSpecial Weather StatementHFOHonolulu61 min
Mar 9, 10:03 AM HSTSpecial Marine WarningHFO54 min
Mar 9, 10:31 AM HSTFlash Flood WarningHFOHonolulu6 hr
Mar 9, 10:55 AM HSTAreal Flood AdvisoryHFOHawaii11 hr

Nearby

High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.